MAUDE Adverse Event Report: K2M, INC. TORQUE LIMITING SHAFT; SIZE 25; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. TORQUE LIMITING SHAFT; SIZE 25; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 101-90101
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/22/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a scheduled revision, the tip of a denali torque limiting shaft broke during screw insertion.Surgery was successfully completed with another device and no delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
Updated fields d.4.And d.9.To reflect receipt of lot number and device.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection: torsional fracture of the tip was found on the distal end of the shaft.The tip was not returned.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Per surgical technique: final tightening of denali implants is achieved utilizing either the anti-torque alignment tube or praying mantis attached to the anti-torque handle.Ensure the sliding mechanism of the anti-torque handle is facing up to lock onto the instrument (figure f).Slide the handle over the small diameter of the tube and then push down onto the hex portion of the instrument.To disengage the handle, pull back on the sliding mechanism and lift up.Insert the torque wrench into the top opening of the assembled praying mantis and anti-torque handle before positioning it on the screw.Introduce the torque wrench tip into the set screw, and then slide the assembled handle down to engage the screw.Final torque tightening may now be completed.The torque indicating wrench or assembled torque limiting wrench and torque limiting shaft both achieve 90 in-lbs of torque for final tightening.The torque limiting wrench will "pop" once the necessary torque is achieved.The proper torque level is achieved with the torque indicating wrench when the line and arrow meet.Note: do not exceed the recommended torque or damage to the instrument or implant may result.It was reported that during the scheduled revision, there was removal and replacement of screws.During the reinsertion of new larger screws, the surgeon had to exert great force to rotate the screwdriver clockwise due to the patient's hard bone quality.The instruments fractured during this maneuver.All fragments of the device were removed from the surgical site.The most likely cause is excessive torsional force caused the tip to fracture off.Additionally, the device was 10 years old at the time of the event and wear due to the device's extended use may have contributed to the event.

Brand Name
TORQUE LIMITING SHAFT; SIZE 25
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key11193166
Report Number3004774118-2021-00015
Device Sequence Number4294340
Product Code LXH
UDI-Device Identifier10888857010048
UDI-Public10888857010048
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number101-90101
Device Lot NumberAGHJ
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2021
Initial Date Received by Manufacturer 12/22/2020
Supplement Date Received by Manufacturer02/11/2021
03/30/2021
Initial Report FDA Received Date01/19/2021
Supplement Report FDA Received Date03/11/2021
04/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1